Electrocardiographic changes in patients with tramadol-induced idiosyncratic seizures
Peyman Hafezi Moghadam, Najmeh Zarei, Davood Farsi, Saeed Abbasi, Mani Mofidi, Mahdi Rezai, Babak Mahshidfar
Emergency Medicine Management Research Center, Iran University of Medical Sciences, Hazrat Rasoul Akram Complex Emergency Department, Tehran, Iran
Keywords: ECG changes; Tramadol; Seizure
Objectives: To assess ECG changes in patients with tramadol-induced seizure(s) and compare these changes in lower and higher than 500 mg tramadol doses as a main goal.
Material and methods: In an analytical-cross sectional manner over 1 year, 170 patients with idiosyncratic seizure(s) after using tramadol, were studied. Full data were recorded for each patient. ECGs were taken from all the patients on admission and 1 h later and were assessed for findings.
Results: 70 of 170 patients (41.2%) had used lower than 500 mg doses of tramadol while 90 patients (52.9%) were included in the high dose group. Rate of female patients in the high dose group was significantly higher. The average age of patients in the high dose group was significantly lower (22.04 vs 25.76). The high dose group had significantly higher heart rates. There was no history of cardiovascular diseases; two patients had previous history of seizure. No significant difference was shown between low dose and high dose groups from the point of ECG changes.
Discussion and conclusion: Using doses higher than 500 mg is more frequently seen in women, young people and those who have not experienced previous use of tramadol. Terminal S wave, sinus tachycardia, and terminal R wave in the lead aVR are among the most common ECG changes in tramadol users.